Hail, Martin
- When
- April 18, 4:30 PM EST
- Where
- Martin County, 1.84 mi W of Marcy
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 27.130, -80.660
The public reported hail up to half dollar sized near J & S Fish Camp.
Thunderstorms developed in western Martin County, where one storm become severe and produced large hail near J & S Fish Camp.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
Thunderstorms developed in western Martin County, where one storm become severe and produced large hail near J & S Fish Camp.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 18, 2:08 PM EST, 2 hours 22 minutes earlier.
Area Forecast Discussion
National Weather Service Melbourne FL
308 PM EDT Mon Apr 18 2022
.DISCUSSION...
...Strong to Severe Storms Possible Near the East Coast Late Today...
...Breezy With Hazardous Boating/Beach Conditions Tuesday Onward...
Current-Tonight...Pre-frontal wind shift occurring across ECFL ahead
of cold front poised to move across the area this evening and
overnight. The ECSB has developed along the Space/Treasure coasts
but inland movement will be slow due to the predominant offshore
flow it is fighting. Surface heating, moisture pooling in upwards of
1.50-1.60 inches (Space/Treasure coasts) and the eventual ECSB/WCSB
collision will provide a focus for SCT afternoon/early evening
lightning storm development. A couple storms could be strong to
severe, especially along the coast south from the Cape. Also aiding
convective activity will be some shortwave energy aloft as well as
"cool" 500 mb temps from -12C to -13.5C.
Primary impacts from storms will be strong to locally damaging wind
gusts of 40 to 60 mph and hail up to 1 to 2 inches in diameter.
Frequent cloud-to-ground lightning strikes and locally heavy
downpours of 1 to 3 inches will also be possible. Timing for height
of activity will be between 4 and 8pm. Expect increasing convective
coverage leading up to the aforementioned time. Initial activity
will move from west to east, then northwest to southeast later in
the period. Precipitation will taper off across the northwest (I-4
corridor north) by mid to late afternoon, while spreading southeast
through early evening. Dry conditions expected areawide by midnight.
Overnight lows remaining in the 60s, though we could see some U50s
in northern reaches of north Lake and northwest Volusia counties.
PCloudy to MClear skies overnight. Fog is not anticipated.
Tue...Post-frontal conditions with high pressure building into the
Deep South. Plenty of sunshine and much drier as winds veer NNE/NE
in the afternoon with a tight pressure gradient producing
breezy/gusty conditions (even windy at times over the barrier
islands). Max temps L-M 70s along the Volusia/north Brevard coasts,
otherwise U70s to the south and around 80F inland.
Tuesday Night-Friday (modified previous)...Ridge building behind the
recent front, positioning itself over the western Atlantic Wednesday
through Friday. Winds veer ENE-E through the end of the work week,
with a tight pressure gradient producing breezy conditions (even
windy at times over the barrier islands). The persistent onshore
wind flow may eventually pick up enough shallow moisture for a small
chance of showers to reach the Treasure Coast Fri-Fri night. But,
overall, wx conditions should remain mostly dry.
Maxes successively warm by about 1-2F each afternoon, reaching the
upper 70s to low 80s along the coast and low to mid 80s inland by
Friday. Mins Wednesday morning M-U50s north and inland from the
Space and Treasure Coasts (L-M60s). Thereafter, mins warming through
the 60s, with L70s expected over the barrier islands.
Saturday-Monday (previous)...The ridge aloft will maintain itself
through next weekend, possibly weakening or flattening some by next
Mon. Stout onshore flow should finally ease its grip on ECFL, with
winds easing as they veer more SE. This portends temps continuing to
steadily increase to back above normal with a slow upward trend for
a chance of diurnal showers and a few storms away from the coast.
&&
.AVIATION...Pre-frontal wind shift ahead of the cold front this
afternoon with winds veering, W/NW, increasing to around 10 kts.
WCSB still poised to collide late in the day across the eastern
peninsula with the ECSB providing a focus for strong/severe storms.
Greatest convective potential this afternoon/evening from KTIX-KSUA.
NW/N winds increasing behind the cold front overnight to 10-15 kts,
15 kts and gusty along the coast with gradually improving sky
conditions. Breezy/gusty, post-frontal, N/NNE winds, 15-20 kts on
Tue.
&&
.MARINE...Afternoon-Tonight...Cold front continues to approach
the northern waters this afternoon and points further south this
evening and overnight. S/SE winds ahead of the front, SE along the
immediate coast with sea breeze formation, but only little
penetration inland. The WC/EC sea breeze boundary collision will
occur near the east coast with SCT strong/severe storms forecast,
Cape southward by late this afternoon into the evening. Conditions
begin to improve from north to south later into the evening and
overnight as the front passes and precip diminishes. However, NW/N
winds will increase to around 20 kts and gusty with seas building
overnight into Tue morning. A Small Craft Advisory goes into effect
for all waters north of Sebastian Inlet at 08Z/4AM, then southward
through Jupiter Inlet at 12Z/8AM Tue morning. Initial seas 2-4 ft
seas will build late in the night toward 5-7 ft by daybreak, north
of the Cape and 3-5 ft southward. Winds/seas locally higher invof
offshore moving SCT strong storms late today/this evening.
Tue...Fresh north winds around 20 kt in the morning gradually veer
to NNE/NE late afternoon-evening. Higher seas will build shoreward
as winds veer onshore, reaching 4-7 ft near shore and 6-8 ft
offshore.
Wednesday-Saturday...Poor to hazardous boating conditions look to
persist into this weekend, as strong high pressure over the western
Atlantic creates a tight pressure gradient. ENE/E winds through the
period of up to around 20kts through late week. Then, possibly
dipping to 15-20kts early in the weekend. Seas 5-7ft and possibly up
to 8ft well offshore through the period. Initially dry, though
shower chances will creep back into the forecast Friday/Saturday.
The Small Craft Advisory will likely need to be extended past its
current expiration time.
&&
.FIRE WEATHER...Tue...Breezy (15-20 mph/gusty) N/NNE flow across
ECFL will produce above normal smoke dispersion values and feature
critically low RH values over the interior. Lowest readings in the
20s to near 30 percent expected across Lake County, adjacent western
sections of Volusia/Seminole/Orange Cos, southward along the length
of the Kissimmee River Basin. Will go ahead and hoist a Fx Wx Watch
for Okeechobee, Osceola, Lake, Orange, Seminole, and inland Volusia
counties and allow next shift or two re-evaluate if an upgrade to a
Red Flag Warning is necessary.
Wed-Fri...Extended period of breezy/gusty onshore flow areawide as
smoke dispersion remains Very Good to Excellent.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 62 73 58 76 / 10 0 0 0
MCO 66 81 59 81 / 0 0 0 0
MLB 65 77 62 76 / 10 0 0 0
VRB 65 78 62 78 / 10 0 0 0
LEE 62 79 56 79 / 0 0 0 0
SFB 63 78 57 78 / 10 0 0 0
ORL 66 81 60 81 / 0 0 0 0
FPR 65 79 63 78 / 20 10 0 0
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for Inland Volusia-Northern Lake-Okeechobee-Orange-
Osceola-Seminole-Southern Lake.
AM...Small Craft Advisory from 4 AM Tuesday to 8 AM EDT Wednesday for
Flagler Beach to Volusia-Brevard County Line 0-20 nm.
Small Craft Advisory from 4 AM Tuesday to 8 AM EDT Thursday for
Flagler Beach to Volusia-Brevard County Line 20-60 nm-
Volusia-Brevard County Line to Sebastian Inlet 0-20 nm-
Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.
Small Craft Advisory from 8 AM Tuesday to 8 AM EDT Thursday for
Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian Inlet to
Jupiter Inlet 20-60 nm.
&&
SHORT TERM...Sedlock
LONG TERM....Leahy
AVIATION...SedlockHazardous Weather Outlook National Weather Service Melbourne FL 623 AM EDT Mon Apr 18 2022 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-181600- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 623 AM EDT Mon Apr 18 2022 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Scattered showers and lightning storms are expected to form this afternoon and early evening, with the highest coverage expected from Melbourne and Orlando southward, especially near the coast where a late afternoon sea breeze collision may occur. Storms will move east to southeast at 10 to 15 mph. Some storms may be strong to severe, with strong damaging wind gusts of 50 to 60 mph, large hail of quarter to golf ball size, torrential rainfall of 1 to 3 inches, and frequent cloud to ground lightning. Move indoors to safety if skies look threatening, or you hear thunder. Always have multiple ways to receive severe weather warnings. .MARINE THUNDERSTORM GUST IMPACT... Storms will be capable of producing wind gusts of 35 knots or greater on inland lakes, the Intracoastal Waterway and adjacent Atlantic waters, especially from Cape Canaveral southward. Mariners should watch for storms approaching from the west and northwest today, and seek safe harbor well in advance of their arrival. .RIP CURRENT IMPACT... There remains a Moderate risk of dangerous rip currents at the central Florida Atlantic beaches today. While rip currents will be present all day, the threat will be highest from 1 PM to 7 PM, due to tidal effects. Always swim within sight of a lifeguard and never enter the surf alone. .WIND AND SEA IMPACT... Hazardous boating conditions are expected to develop late tonight for offshore Volusia and Brevard counties. Winds will shift to the north and increase to around 20 knots, with seas building to 6 to 8 feet. A Small Craft Advisory will go into effect for this area starting at 4 AM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. Boating and beach conditions will be hazardous over all of the local Atlantic waters through Thursday, and well offshore through the end of the week. A Moderate risk for dangerous rip currents will continue much of this week, along with with choppy surf conditions. Scattered afternoon showers and a few lightning storms will be possible this weekend, with cloud to ground lightning and heavy rainfall the main storm threats. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather and self activate if needed. Watson
Special Weather Statement
National Weather Service Melbourne FL
511 PM EDT Mon Apr 18 2022
FLZ058-159-164-259-264-182215-
Okeechobee FL-Coastal St. Lucie FL-Inland St. Lucie FL-
Inland Martin FL-Coastal Martin FL-
511 PM EDT Mon Apr 18 2022
...A strong thunderstorm will impact portions of southwestern St.
Lucie, southeastern Okeechobee and Martin Counties through 615 PM
EDT...
At 511 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Tradition, or 9 miles northeast of J And S Fish
Camp, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Port Saint Lucie, Stuart, Treasure Island, Indiantown and Palm City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2700 8062 2708 8066 2711 8066 2716 8071
2718 8074 2721 8079 2721 8081 2740 8040
2710 8019 2696 8055 2696 8061
TIME...MOT...LOC 2111Z 294DEG 21KT 2721 8057
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SmithThe Melbourne radar (KMLB), 109 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
1 hail. Local standard time, as filed.
The public reported hail up to half dollar sized near J & S Fish Camp.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012932.